Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 11, 2018, 4:46 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 4:46 PM MDT (22:46 UTC)
- Expired
- Jul 11, 2018, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Iron County, UT
The radar
The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WGUS55 KSLC 112246
FFWSLC
UTC021-120145-
/O.NEW.KSLC.FF.W.0006.180711T2246Z-180712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
446 PM MDT WED JUL 11 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Iron County in southern Utah...
* Until 745 PM MDT
* At 444 PM MDT, Doppler radar indicated that heavy rainfall has been
falling over the Parowan Creek portion of the Brian Head burn scar.
Radar estimates indicate that 0.75 inch of rain has fallen on the
burn scar over the past hour.
* It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Parowan Creek drainage
including Benson, Center, Bowery, and Soda Springs side drainages.
State Route 143 is expected to receive debris, as well as locations
along Parowan Creek downstream to the town of Parowan. People in
this area should take action to ensure their safety!
LAT...LON 3782 11281 3768 11280 3769 11287 3772 11288
3778 11285
$$
McInerney2 follow-up statements
339
WGUS75 KSLC 120017
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
617 PM MDT WED JUL 11 2018
UTC021-120145-
/O.CON.KSLC.FF.W.0006.000000T0000Z-180712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
617 PM MDT WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHEASTERN IRON COUNTY...
At 614 PM MDT, Doppler radar indicated that around 1 inch of rain
has fallen on the Parowan Creek portion of the Brian Head burn scar.
It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Parowan Creek drainage
including Benson, Center, Bowery, and Soda Springs side drainages.
State Route 143 is expected to receive debris, as well as locations
along Parowan Creek downstream to the town of Parowan. People in this
area should take action to ensure their safety!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3782 11281 3768 11280 3769 11287 3772 11288
3778 11285
$$
LC026
WGUS75 KSLC 120137
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
737 PM MDT WED JUL 11 2018
UTC021-120146-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-180712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
737 PM MDT WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN IRON COUNTY WILL EXPIRE
AT 745 PM MDT...
Rain has ended over the burn scar and flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures.
LAT...LON 3782 11281 3768 11280 3769 11287 3772 11288
3778 11285
$$
MTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:37 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 11, 3:37 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 337 PM MDT Wed Jul 11 2018 .SYNOPSIS...High pressure over the Great Basin will gradually shift southward through the weekend, bringing a drying trend over the northern and central sections of the forecast area. Moisture will linger over far southern Utah into the weekend. && .SHORT TERM...Deep moisture remains over the southern two-thirds of the CWA this evening while slightly drier air has moved into northwest. This drying trend across the northwest will gradually work its way southward into central Utah by Friday and into southern Utah this weekend. There are no identifiable disturbances in this moist air mass over the southern half of the region to focus the convection over the next few days, so terrain driven convection will once again be the case for Thursday and Friday. Isolated heavy rain is possible from thunderstorms each day. Temperatures will remain nearly similar from day-to-day into Friday then begin to warm over the north as the drier and warmer air works in as well as less cloud cover. .LONG TERM (After 06z Sunday)...Persistent high pressure across the Interior West will continue to be a major factor in the long term forecast period. While the northern half of the CWA should remain under dry west to northwesterly flow, portions of southern Utah will remain somewhat moist and should be able to sustain at least diurnally driven, weak convection during the afternoon and evening. 700mb temperatures warm to near 18-20C by Tuesday...likely bringing another round of 100 degree temperatures to the Wasatch Front Tuesday and Wednesday. There is little relief in sight for much of the 7-10 day period. && .AVIATION...VFR conditions are expected through the TAF period at the SLC terminal. Storms have developed to the south and east and are impacting the southern and eastern gates. Northerly winds should continue through the evening with a southerly shift expected between 03-04Z. There is a 20% chance that an early southerly wind shift is possible between 22-23Z caused by thunderstorm outflow. && .FIRE WEATHER...A drier west to northwest flow will move into northern Utah over the course of the next two days and then move farther south across central Utah Friday into Saturday and southern Utah this weekend. By Friday the valleys of the northern half of Utah will start seeing RH mins in the teens. Meanwhile, southern Utah will continue to have min RH values in the 20-35 percent range in the south. Isolated to scattered showers and thunderstorms will occur over the central and southern portions of the region each day through Friday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Struthwolf LONG TERM...Kruse AVIATION...Bonnette FIRE WEATHER...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 11, 3:18 PM MDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 318 PM MDT Wed Jul 11 2018 UTZ001>016-019>021-517-518-WYZ021-121300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 318 PM MDT Wed Jul 11 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight The threat of thunderstorms will continue nearly area-wide into the evening. Gusty winds...small hail and heavy rainfall will be possible with any of these thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The potential for thunderstorms will be mainly limited to central and southern Utah from Thursday through the weekend. The primary weather concern will be the potential for flash flooding. Gusty winds and small hail will also be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 11, 1:57 PM MDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 157 PM MDT WED JUL 11 2018 UTZ003-004-112030- Southern Wasatch Front UT-Salt Lake and Tooele Valleys UT- 157 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 230 PM MDT... At 156 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 10 miles south of Cedar Fort, or 23 miles northwest of Payson...moving northeast at 15 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Eagle Mountain, Saratoga Springs and Fairfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4006 11215 4022 11225 4038 11196 4013 11181 TIME...MOT...LOC 1956Z 244DEG 12KT 4018 11212 MT
Special weather statement, Jul 11, 2:32 PM MDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 232 PM MDT WED JUL 11 2018 UTZ003>005-008-112100- Wasatch Mountains South of I-80 UT- Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT- Salt Lake and Tooele Valleys UT- 232 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SALT LAKE... NORTHWESTERN UTAH AND EASTERN TOOELE COUNTIES UNTIL 300 PM MDT... At 232 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Cedar Fort, or 15 miles southeast of Tooele...moving northeast at 10 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... West Jordan, South Jordan, Lehi, Draper, Riverton, American Fork, Herriman, Eagle Mountain, Bluffdale, Cedar Fort, Saratoga Springs and Highland. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4028 11207 4042 11221 4060 11199 4039 11178 TIME...MOT...LOC 2032Z 233DEG 8KT 4040 11207 MT
Special weather statement, Jul 11, 4:12 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 412 PM MDT WED JUL 11 2018 UTZ006-008>010-112245- Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT- Wasatch Plateau/Book Cliffs UT-Western Uinta Mountains UT- 412 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH AND SOUTHWESTERN SUMMIT COUNTIES UNTIL 445 PM MDT... At 412 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Daniel, or over Heber City...moving northeast at 5 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Heber City, Heber, Francis, Daniel, Timber Lakes, Midway, Charleston, Wallsburg and Hailstone. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4036 11145 4054 11151 4066 11133 4042 11117 TIME...MOT...LOC 2212Z 243DEG 6KT 4048 11142 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:08 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
| Jul 11, 1:57 PM MDT | Special Weather Statement | SLC | Utah | 33 min |
| Jul 11, 2:22 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 11, 2:32 PM MDT | Special Weather Statement | SLC | Salt Lake | 28 min |
| Jul 11, 4:12 PM MDT | Special Weather Statement | SLC | Wasatch | 33 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.